Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 9, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 10, 2008, 8:51 AM MDT for 4 counties in New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2008, 8:51 AM MDT (14:51 UTC)
- Expired
- Jul 10, 2008, 11:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 99 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 2.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KEPZ 101451
FFWEPZ
NMC013-017-029-051-101745-
/O.NEW.KEPZ.FF.W.0009.080710T1451Z-080710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
851 AM MDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITIES OF...UNIVERSITY PARK...LAS CRUCES...
SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
THIS INCLUDES THE CITY OF TRUTH OR CONSEQUENCES...
NORTHEASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO...
LUNA COUNTY IN SOUTHWEST NEW MEXICO...
THIS INCLUDES THE CITY OF DEMING...
* UNTIL 1145 AM MDT
* AT 834 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND LAW
ENFORCEMENT OFFICIALS INDICATED FLASH FLOODING ACROSS A BROAD AREA
WITH MODERATE SHOWERS WITH EMBEDDED THUNDERSTORMS OVER THE WARNED
AREA.
* THIS WARNING COVERS LOCATIONS ACROSS ALL OF DONA ANA COUNTY INCLUDING
LAS CRUCES...THE EASTERN HALF OF LUNA COUNTY INCLUDING DEMING...ALL
OF SIERRA COUNTY INCLUDING TRUTH OR CONSEQUENCES...AND THE EASTERN
HALF OF GRANT COUNTY.
A LARGE AREA OF MODERATE RAINFALL WITH EMBEDDED POCKETS OF HEAVY
RAINFALL CONTUINUES TO MOVE NORTH ACROSS THE WARNED AREA. RAINFALL
RATES OF OVER ONE INCH PER HOUR IS EXPECTED OVER LARGE AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. SEVERAL ROADWAYS ACROSS THE REGION ARE ALREADY FLOODED AND
CLOSED. DO NOT GO AROUND BARRIERS...TURN AROUND DONT DROWN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3182 10819 3319 10822 3319 10795 3344 10795
3345 10639 3203 10642 3203 10668 3181 10668
$$
TAB1 follow-up statement
000
WGUS74 KEPZ 101545
FFSEPZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
945 AM MDT THU JUL 10 2008
NMC013-017-029-051-101745-
/O.CON.KEPZ.FF.W.0009.000000T0000Z-080710T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUNA NM-GRANT NM-SIERRA NM-DONA ANA NM-
945 AM MDT THU JUL 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 AM MDT FOR DONA
ANA...SIERRA...NORTHEASTERN GRANT AND LUNA COUNTIES...
AT 929 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LARGE AREA OF MODERATE RAIN SHOWERS WITH EMBEDDED
THUNDERSTORMS PRODUCING HEAVY RAINFALL. RAINFALL RATES OF UP TO ONE
INCH PER HOUR ARE POSSIBLE WITH SOME OF THESE STORMS.
ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE ACROSS THE
WARNED AREA THROUGH THE MORNING HOURS.
LOCAL LAW ENFORCEMENT AUTHORITIES HAVE REPORTED A NUMBER OF ROAD
CLOSURES DUE TO MUD SLIDES AND HIGH WATER. IN DONA ANA AND LUNA COUNTIES
HIGHWAY 9 IS CLOSED BETWEEN COLUMBUS AND HACHITA. HIGHWAY 26 IS ALSO
CLOSED BETWEEN DEMING AND HATCH. IN SIERRA COUNTY HIGHWAY 51 IS CLOSED
NEAR ENGLE. HIGHWAY 195 IS BARELY PASSABLE WITH ROCKS ON THE ROAD.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
THERE ARE HUNDREDS OF LOW WATER CROSSINGS ACROSS THE WARMED AREA KNOW
TO FLOOD UNDER THESE CONDITIONS. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3182 10819 3319 10822 3319 10795 3344 10795
3345 10639 3203 10642 3203 10668 3181 10668
$$
TABWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 4:26 AM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 10, 4:26 AM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 426 AM MDT THU JUL 10 2008 .SYNOPSIS... HEAVY RAIN IS AGAIN POSSIBLE ACROSS THE AREA TODAY AS ABUNDANT MOISTURE CONTINUES TO MOVE ACROSS THE AREA. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THE LATE AFTERNOON FOR ALL OF FAR WEST TEXAS AND SOUTHERN NEW MEXICO. THE RAIN CHANCES WILL CONTINUE ON FRIDAY. THE WEEKEND AND THE FIRST PART OF NEXT WEEK WILL SEE LESS CHANCES FOR RAIN. TEMPERATURES FOR TODAY THROUGH THE FIRST PART OF NEXT WEEK WILL CONTINUE TO RUN BELOW SEASONAL NORMALS. && .DISCUSSION... IN THE SHORT TERM TWO AREAS OF CONCERN THIS MORNING. ONE IS EAST OF THE RIO GRANDE...RAIN AREA IS LIMITED AND QUICKLY MOVING NORTH AND SHOULD NOT POSE A FLOODING THREAT TO OTERO COUNTY. OF GREATER CONCERN IS THE CONVECTIVE MASS MOVING NORTH OUT OF MEXICO INTO LUNA AND DONA ANA COUNTIES. THIS AREA...THOUGH MOVING AT AROUND 20 KNOTS...COULD PRODUCE FLASH FLOODING OVER THE NEXT THREE HOURS IN LUNA COUNTY SO A FLASH FLOOD WARNING CURRENTLY COVERS THAT AREA. THE REST OF US HAVE A FLASH FLOOD WATCH AS THERE CONTINUES A LIKELY HOOD OF FLOODING ACROSS THE ENTIRE CWA TODAY. LOCATIONS AROUND T OR C SAW SOME FLOODING YESTERDAY AND A BIG AREA OF THE CWA SAW SOME NICE RAINFALL TOTALS...SO A LOT OF THE SOIL CONDITIONS ARE PRETTY SATURATED. WITH THE SATURATED SOILS AND MORE HEAVY POSSIBLE TODAY I WENT AHEAD AN ISSUED THE WATCH THROUGH AT LEAST THIS LATE AFTERNOON. THE RAIN THREAT WILL SHIFT A LITTLE FURTHER TO THE WEST ON FRIDAY AND SATURDAY...AS BOTH THE GFS AND NAM MOVE THE MAIN MOISTURE PLUME TO THE ARIZONA/NEW MEXICO STATE LINE...BUT BOTH THE GFS AND NAM KEEP A FAIR AMOUNT OF CONVECTION ACROSS THE ENTIRE CWA THROUGH THE WEEKEND. THE PREVIOUS RUNS OF THE MODELS HAD THE UPPER HIGH QUICKLY BUILDING INTO SOUTHERN NEW MEXICO...BUT THE CURRENT BATCH OF RUNS HAS THE HIGH SLOWLY BUILDING INTO WEST TEXAS...SO WE WILL CONTINUE TO SEE A RAIN THREAT THROUGH THE WEEKEND. QUICKLY LOOKING AT NEXT WEEK...THE GFS DOES WEAKLY BUILD THE RIDGE ACROSS NEW MEXICO...BUT WITH ALL THE MOISTURE TRAPPED UNDERNEATH IT THERE WILL CONTINUE TO BE A SLIGHT CHANCE FOR CONVECTION. BY THE MIDDLE PART OF NEXT WEEK THE GFS IS INDICATING THAT A WEAK UPPER LEVEL WAVE WILL PUSH THE RIDGE BACK TO OUR EAST AND SWING THE MOISTURE PLUME BACK OVER NEW MEXICO...SO WE COULD SEE ANOTHER ROUND OF HEAVY RAIN FOR THE MIDDLE PART OF NEXT WEEK. WITH ALL THE MOISTURE AND CLOUDS IN THE AREA WE WILL CONTINUE TO SEE TEMPERATURES RUNNING BELOW NORMAL. HIGHS TODAY AND FRIDAY WILL CONTINUE TO RUN AROUND 10 DEGREES BELOW NORMAL. FOR THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK WELL SEE HIGHS ONLY A COUPLE OF DEGREES BELOW NORMAL. && .AVIATION...10/12Z-11/12Z GENERALLY VFR CONDITIONS THROUGH THE PERIOD. SHOWERS AND THUNDERSTORMS WILL CAUSE LOWER CEILINGS AND VISIBILITIES WITH MVFR AND IFR CONDITIONS POSSIBLE. && .FIRE WEATHER... ABUNDANT MOISTURE WILL CONTINUE TO KEEP THE FIRE WEATHER THREAT LOW OVER THE NEXT WEEK. TODAY WILL SEE ANOTHER ROUND OF HEAVY RAIN...MAINLY ACROSS AREAS WEST OF THE RIO GRANDE. AS WE MOVE THROUGH THE WEEKEND EAST OF THE RIO GRANDE WILL DRY A LITTLE...BUT STILL SEE A CHANCE FOR RAIN EACH DAY...WHILE LOCATIONS WEST OF THE RIO GRANDE WILL SEE A GOOD CHANCE FOR RAIN. THE RAIN CHANCES WILL CONTINUE INTO THE MIDDLE PART OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 83 69 88 71 94 / 60 60 40 30 20 SIERRA BLANCA TX 78 63 85 64 91 / 60 50 30 20 20 LAS CRUCES 83 66 87 68 94 / 60 60 40 30 20 ALAMOGORDO 81 63 84 64 89 / 70 60 40 30 20 CLOUDCROFT 59 48 68 50 72 / 70 60 50 40 30 TRUTH OR CONSEQUENCES 81 63 87 64 95 / 70 60 40 30 20 SILVER CITY 73 58 81 59 89 / 70 60 50 40 30 DEMING 83 64 87 65 95 / 70 60 40 30 20 LORDSBURG 82 65 88 66 95 / 70 60 40 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ022>025-030>032. TX...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ055-056. && BRICE
Hazardous weather outlook, Jul 9, 11:50 AM MDT, 21 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1150 AM MDT WED JUL 9 2008 NMZ022>025-030>032-TXZ055-056-101800- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1150 AM MDT WED JUL 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY MOIST ATMOSPHERIC CONDITIONS WILL RESULT IN NUMEROUS RAIN SHOWERS AND THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WITH FLOODING POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT. ROADWAYS AND LOW LYING AREAS MAY BECOME FULL OF WATER. DRAINAGES AND ARROYOS MAY BE FULL WITH FAST MOVING WATER FROM RAIN RUNOFF. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MOIST CONDITIONS WILL CONTINUE ON THURSDAY WITH AREAS WEST OF THE RIO GRANDE SEEING THE BEST CHANCE FOR HEAVY RAINFALL. SATURATED CONDITIONS FROM PREVIOUS RAINFALL WILL RESULT IN EXCESSIVE RUNOFF FROM SOME STORMS. RAIN CHANCES WILL LESSEN SOMEWHAT ON FRIDAY AND THE WEEKEND AS HIGH PRESSURE BEGINS TO REBUILD OVER THE REGION. STILL...HEAVY RAINFALL WILL BE POSSIBLE FROM SOME STORMS THROUGH THE WEEKEND. HIGH PRESSURE WILL BE IN PLACE FOR THE FIRST PART OF NEXT WEEK WITH ISOLATED CHANCES FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. GNL
In the hours before
Special weather statement, Jul 10, 7:30 AM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
730 AM MDT TUE JUL 10 2008
TXZ055-100300-
EL PASO TX
730 AM MDT TUE JUL 10 2008
HEAVY RAIN TODAY AND FOR THE LAST TWO DAYS HAS CAUSED A LOT OF
RUNOFF TO FLOW INTO THE RIO GRANDE. THE RIVER IS EXPECTED TO
SIGNIFICANTLY RISE DURING THE DAY TODAY...BUT IT IS EXPECTED TO
REMAIN BELOW FLOOD STAGE (8.5 FEET). THE RIVER IS EXPECTED TO RISE
TO AROUND 7.9 FEET LATER THIS AFTERNOON.
BELOW ARE THE LATEST RIO GRANDE RIVER STAGES AND FORECASTS (FEET):
FLD OBS DAILY FORECASTS AT 7 AM (FT)
LOCATION STG STG FRI SAT SUN MON TUE
EL PASO 8.5 6.4 7.7 7.7 7.5 7.3 7.2
BELOW ARE THE LATEST RIO GRANDE RIVER STAGES AND FORECASTS (METERS):
FLD OBS DAILY FORECASTS AT 7 AM (M)
LOCATION STG STG FRI SAT SUN MON TUE
EL PASO 2.6 1.9 2.3 2.3 2.3 2.2 2.2The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:45 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 9, 9:41 PM MDT | Flash Flood Warning | EPZ | Sierra | 2 hr |
| Jul 10, 12:04 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Grant, Luna, Sierra | 3 hr |
| Jul 10, 1:26 AM MDT | Flash Flood Watch | EPZ | 20 hr | |
| Jul 10, 3:49 AM MDT | Flash Flood Warning | EPZ | Luna | 5 hr |
| Jul 10, 5:24 AM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Jul 10, 5:45 AM MDT | Flash Flood Warning | EPZ | Doña Ana, Luna, Sierra | 3 hr |
| Jul 10, 6:21 AM MDT | Flash Flood Warning | EPZ | Doña Ana, Otero, Sierra | 4 hr |
| Jul 10, 11:48 AM MDT | Flash Flood Warning | EPZ | Grant, Luna, Sierra | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.